Hail, Sullivan
- When
- June 8, 7:16 PM CST to 7:17 PM CST
- Where
- Sullivan County, 1.74 mi SW of Milan
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.180, -93.140
On the evening of June 8, a small thunderstorm complex caused some large hail and some strong damaging winds. Overall the impacts from this storm were minimal, but there was some minor damage to objects in and around the Sullivan County area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of June 8, a small thunderstorm complex caused some large hail and some strong damaging winds. Overall the impacts from this storm were minimal, but there was some minor damage to objects in and around the Sullivan County area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 8, 5:20 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 620 PM CDT Fri Jun 8 2018 .Discussion... Issued at 309 PM CDT FRI JUN 8 2018 As of 19Z, there were several mesoscale features to track that could influence our weather this afternoon and tonight. First, there appears to be an outflow boundary, or some surface convergence zone, running from northeastern MO northwestward into western IA. In western IA there also appears to be an MCV that is tracking to the southeast. Storms have already developed along the outflow boundary/convergence zone in far northeastern MO and southeastern IA. With CU building along the boundary to the northeast, it seems like this will be the most likely area for storms during the afternoon. So for our forecast area, have gone generally dry through the afternoon hours. Later this evening and tonight, as the MCV starts to move into the area, it's possible storms could form along/ahead of it. The HRRR and the ESRL HRRR both show this, to some extent. The HRRR is much more aggressive building storms southward southern extent of the MCV. The ARW and NMM show something similar but without the update frequency the HRRR/ESRL HRRR, the track of the MCV seems off. This MCV tracking into northern MO is what seems most likely to bring thunderstorms to the forecast area. Have reconfigured low PoPs to account for this possibility. The forecast gets murkier for the weekend. First, it looks like that despite broad and somewhat flat ridging, the thermal ridge shifts to the west into the Plains. So it looks like places to our west will really heat up. This may spread into western portions of the forecast area as well. But in the eastern portions of the forecast area, where there isn't as warm of air aloft, it looks like thunderstorms could develop Saturday and potentially linger into Sunday. So highs in the middle 90s look likely in our west Saturday and Sunday while highs in the upper 80s look likely in our east given the pattern and the potential for precipitation. For next week, hot and humid conditions will continue Monday with some relief through the middle of the week. For Monday, the thermal ridge will strengthen and spread east ahead of a cold front. So much of the area will see middle 90 degree readings for highs. Then with the front moving through late in the evening, thunderstorms should develop within an extremely unstable air mass. While shear is not all that strong, it's not nonexistent like it is today and this weekend. So it's possible there could be strong to potentially severe storms Monday evening and overnight. Cooler temperatures, in a relative sense, are likely Tuesday - Thursday, in the wake of the front. While temperatures in the mid to upper 80s will fee better the middle 90s, it looks like dewpoints will be lower so the air mass will be less humid. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 617 PM CDT FRI JUN 8 2018 VFR conditions are expected throughout the period, with a slight wind shift from SE to SW overnight. Some isolated thunderstorms are possible over northern Missouri late this evening through the early morning timeframe, mainly effecting the Kirksville airfield. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Barham
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 442 AM CDT Fri Jun 8 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 442 AM CDT Fri Jun 8 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong storms will be possible across northern Missouri this afternoon and evening. The main threat will be for strong winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot conditions are expected this weekend with highs in the low to mid 90s and heat index values in the mid 90 to 100 degree range. Strong to isolated severe storms with be possible Saturday with strong to isolated damaging wind gusts the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Des Moines radar (KDMX), 179 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported numerous tree branches down across Milan as well as a swing set toppled over.
Multiple trees of unknown size and condition were down in and near Ethel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766576, 766577, 766579, 766578, 766580.